Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 1, NWS Honolulu, HI

January 3, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 3, 2014, 7:54 AM HST for Hawaii County, Hawaii. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2014, 7:54 AM HST (17:54 UTC)
Expired
Jan 4, 2014, 10:48 AM HST
In force
27 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 5.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WWHW70 PHFO 031754
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
754 AM HST FRI JAN 3 2014

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT...

.STRONG WINDS IN THE MIDDLE ATMOSPHERE ASSOCIATED WITH A PASSING
COLD FRONT WILL PRODUCE STRONG WINDS ACROSS THE BIG ISLAND SUMMITS
TODAY AND TONIGHT.

HIZ028-040700-
/O.NEW.PHFO.WI.Y.0001.140103T1754Z-140104T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
754 AM HST FRI JAN 3 2014

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* WINDS...45 TO 55 MPH WITH HIGHER GUSTS.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

DEJESUS
3 follow-up statements
538 
WWHW70 PHFO 040127
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
327 PM HST FRI JAN 3 2014

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH TONIGHT...

.STRONG WINDS IN THE MIDDLE ATMOSPHERE ASSOCIATED WITH A PASSING
COLD FRONT WILL PRODUCE STRONG WINDS ACROSS THE BIG ISLAND
SUMMIT TONIGHT.

HIZ028-041430-
/O.CON.PHFO.WI.Y.0001.000000T0000Z-140104T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
327 PM HST FRI JAN 3 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* WINDS...45 TO 55 MPH WITH HIGHER GUSTS.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

DEJESUS
750 
WWHW70 PHFO 041351
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
351 AM HST SAT JAN 4 2014

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS THROUGH TODAY...

.STRONG WINDS IN THE MIDDLE ATMOSPHERE ASSOCIATED WITH A PASSING
COLD FRONT WILL PRODUCE STRONG WINDS ACROSS THE BIG ISLAND SUMMIT
TODAY.

HIZ028-050300-
/O.EXT.PHFO.WI.Y.0001.000000T0000Z-140105T0300Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
351 AM HST SAT JAN 4 2014

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM HST THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 5 PM HST THIS AFTERNOON.

* WINDS...SOUTHWEST 35 TO 60 MPH WITH LOCALIZED GUSTS OVER 65 MPH
  AT THE SUMMITS.

* TIMING...THROUGH 6 PM.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
938 
WWHW70 PHFO 042048
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1048 AM HST SAT JAN 4 2014


HIZ028-042200-
/O.CAN.PHFO.WI.Y.0001.000000T0000Z-140105T0300Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1048 AM HST SAT JAN 4 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DROPPED BELOW ADVISORY LEVELS. THEREFORE...THE WIND
ADVISORY HAS BEEN CANCELLED. WINDS WILL REMAIN GUSTY THROUGH
TONIGHT AND MAY INCREASE AGAIN TO NEAR ADVISORY LEVELS BY EARLY
SUNDAY.

$$

BRAVENDER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 3, 6:45 AM HST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 3, 6:45 AM HST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR WIND ADVISORY
NATIONAL WEATHER SERVICE HONOLULU HI
645 AM HST FRI JAN 3 2014

.UPDATE...
A LINE OF HEAVY SHOWERS IS APPROACHING THE BIG ISLAND LEEWARD COAST.
THE LINE IS MOVING EAST AROUND 20 TO 25 MPH WHICH SHOULD PRECLUDE
ANY FLOOD THREAT. THE LINE MAY PRODUCE GUSTY WINDS AS IT MOVES
ASHORE AROUND 25 TO 35 MPH ESPECIALLY NORTH OF KEAHOLE POINT UP TO
TO UPOLU POINT. THE FRONT AND LINE OF HEAVY SHOWERS WILL KEEP MOVING
EAST AND CLEAR THE BIG ISLAND BY SOMETIME THIS AFTERNOON.

WIND ACROSS THE SUMMITS ARE VERY STRONG IN THE 45 TO 55 MPH RANGE
THIS MORNING SO AN ADVISORY HAS BEEN ISSUED. STRONG WESTERLY FLOW
ALOFT SHOULD CONTINUE THROUGH AT LEAST TONIGHT SO THE EXPIRATION
TIME HAS BEEN SET TO 6 AM TOMORROW MORNING. THE NEAR TERM FORECAST
HAS BEEN UPDATED ACCORDINGLY AND THE REMAINDER OF THE FORECAST LOOKS
ON TRACK.

&&

.SYNOPSIS...
A COLD FRONT APPROACHING MOLOKAI WILL CONTINUE TO MOVE DOWN THE
ISLAND CHAIN TODAY...AND THEN STALL EAST OF THE BIG ISLAND SATURDAY.
HIGH PRESSURE FAR NORTHWEST OF THE STATE WILL BUILD IN BRIEFLY
BEHIND THE FRONT. AN UPPER LEVEL TROUGH WILL MOVE OVER THE ISLANDS
FROM THE NORTHWEST LATE SUNDAY...WHICH WILL ENHANCE A SURFACE TROUGH
ALONG THE STALLED FRONT NEAR THE BIG ISLAND. THIS WILL RESULT IN
UNSETTLED WEATHER OVER THE ISLANDS SUNDAY NIGHT AND MONDAY.

&&

.DISCUSSION...
THE PRE-FRONTAL CLOUDS BANDS CONTINUE TO BRING HEAVY SHOWERS TO
PORTIONS OF MAUI COUNTY EARLY THIS MORNING...BUT HAVE WEAKENED SOME
SINCE LAST EVENING. ALTHOUGH HEAVY...THE SHOWERS CONTINUED TO MOVE
AT A BRISK PACE OVERNIGHT...KEEPING RAINFALL TOTALS UNDER 3 INCHES
FOR A 6 HOUR PERIOD.

THE COLD FRONT IS NOW BETWEEN OAHU AND MOLOKAI...WITH NORTHERLY
WINDS BEHIND THE FRONT...AND SOUTHWESTERLY WINDS OUT AHEAD OF THE
FRONT. THE FRONT IS EXPECTED TO CONTINUE TO MOVE DOWN THE ISLAND
CHAIN TODAY...WITH THE BIG ISLAND SEEING SOME OF THE RAIN LATER THIS
MORNING. THE FRONT IS EXPECTED TO PASS OVER THE BIG ISLAND LATER
TODAY...AND STALL TO THE SOUTHEAST OF THE ISLANDS SATURDAY.

THE MODELS ARE IN GOOD AGREEMENT WITH AN UPPER LEVEL TROUGH MOVING
DOWN THE ISLAND CHAIN SUNDAY THROUGH MONDAY. WHILE THE ECMWF HAS THE
COLDEST 500 MB TEMPERATURES ASSOCIATED WITH IT WHILE THE TROUGH IS
NORTHWEST OF THE ISLANDS....-20 C...BY SUNDAY NIGHT...THE GFS AND
ECMWF ARE IN BETTER AGREEMENT WITH 500 MB TEMPERATURES AROUND -18 C.
BY MONDAY...THE UPPER TROUGH IS OVER THE ISLAND...AND THE MODELS
START TO DIVERGE IN THEIR HANDLING OF THE TROUGH. THE ECMWF KEEPS A
CUT OFF LOW SOUTHEAST OF THE BIG ISLAND...WHILE THE GFS AND NOGAPS
PUSH A LOW TO THE EAST. THE ECMWF KEEPS -12 C TEMPERATURES AT 500 MB
NEAR THE BIG ISLAND AS A RESULT.

HAVE LEFT THE POSSIBILITY FOR THUNDERSTORMS FOR SUNDAY NIGHT AND
MONDAY ACROSS THE FORECAST DOMAIN. IF THE ECMWF PANS
OUT...THUNDERSTORMS COULD CREEP INTO THE NORTHERN WATERS EARLIER ON
SUNDAY...AND COULD LINGER OVER THE BIG ISLAND INTO TUESDAY. WILL
GIVE IT ANOTHER COUPLE OF RUNS TO MAKE ANY TWEAKS TO THE TIMING OF
ADDITIONAL THUNDERSTORMS.

WITH TEMPERATURES PLENTY COLD ENOUGH...ANY PRECIPITATION THAT FALLS
AT THE BIG ISLAND SUMMITS DURING THIS TIME WILL BE IN THE FORM OF
SNOW...SO THE CHANCE FOR SNOW REMAINS IN THE FORECAST SUNDAY NIGHT
AND MONDAY. SIMILAR TO THE CHANCE FOR THUNDERSTORMS ABOVE...MAY NEED
TO EXTEND THAT CHANCE FOR SNOW IF THE ECMWF PANS OUT.

THE LINGERING MOISTURE FROM THESE SYSTEMS WILL REMAIN NEAR THE
ISLANDS THROUGH THE REMAINDER OF THE WEEK...AND WILL BE CARRIED IN
ON TRADES INTO THE SECOND HALF OF THE WEEK. HEADING TOWARDS THE
WEEKEND...THE ECMWF AND GFS BOTH SHOW A SURFACE TROUGH FORMING OVER
THE ISLANDS...WHICH WILL BRING ANOTHER INCREASE IN SHOWER ACTIVITY
FOR THE END OF THE WEEK.

&&

.MARINE...
THE SMALL CRAFT ADVISORY REMAINS POSTED FOR SELECT ZONES DUE TO THE
NORTHERLY WINDS BEHIND THE FRONT. A NEW NORTHWEST SWELL IS EXPECTED
TO ARRIVE TODAY...AND ADDITIONAL AREAS MAY NEED TO BE ADDED TO THE
SMALL CRAFT ADVISORY LATER TODAY TO ACCOUNT FOR THE INCREASE IN
SEAS. THIS NEW SWELL WILL ALSO BRING SURF NEAR ADVISORY LEVELS THIS
WEEKEND ALONG NORTH AND WEST FACING SHORES.

&&

.AVIATION...
WITH THE COLD FRONT CONTINUING DOWN THE ISLAND CHAIN...PERIODS OF
MVFR...AND ISOLATED IFR CONDITIONS CONTINUE. VARIOUS MOUNTAIN
OBSCURATION AIRMETS ARE AND WILL BE IN EFFECT AS THE CLOUD AND
SHOWERS REACH THE VARIOUS ISLANDS. DRIER NORTHERLY FLOW AND
IMPROVING CONDITIONS ARE EXPECTED BEHIND THE FRONT. THAT FLOW HAS
ALREADY REACHED KAUAI...AND IS EXPECTED TO REACH OAHU BY MIDDAY.
LOOK FOR IMPROVING CONDITIONS OVER MAUI AND THE BIG ISLAND THIS
AFTERNOON AND TONIGHT RESPECTIVELY.

THE UPPER LEVEL TROUGH MENTIONED ABOVE WILL BRING THE NEXT
SIGNIFICANT CHANCE FOR MVFR/IFR CONDITIONS TO THE ISLANDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 6 AM HST SATURDAY.

SMALL CRAFT ADVISORY UNTIL 6 PM HST TODAY FOR KAUAI NORTHWEST
WATERS- KAUAI WINDWARD WATERS- KAUAI CHANNEL-KAUAI LEEWARD WATERS-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI COUNTY
WINDWARD WATERS.

&&

UPDATE...DEJESUS
PUBLIC/AVIATION/MARINE...M BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 9:50 PM HSTSpecial Marine WarningHFO25 min
Jan 2, 10:14 PM HSTSpecial Marine WarningHFO61 min
Jan 3, 12:13 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.